T Nation

Insomnia Since Starting TRT


#367

@jpt365 @enackers @rightsaidfreud @bmbrady77 @charlie12 @narcissusford

Hey! Any of you guys wise on brain receptors???
Basically I have had to stop the SSRI as the side effects were horrible, I didn’t sleep for 6 nights in a row.

When I started mirtazapine a few months ago I developed premature ejaculation, I know it was the tablet as this wasn’t normal for me.

When I switched to the SSRI for a few weeks it totally cured the problem.

So now I am back on mirtazapine and the problem is back again, does anybody know why the mirtazapine may be causing this ???

I am going to see a psychiatrist in April who will hopefully be able to answer this and hopefully find me a tablet that I’m comfortable on. With the SSRI I did feel more alert and stronger but I had
terrible stomach ache, sickness, insomnia and severely reduced libido

I’m also wondering if my exercise intolerance is serotonin related or histamine related
So, all in all, I’m no better haha!

I would just like to add I will be trialling inositol to try and raise my serotonin naturally


#368

Mirtazapine is an 5HT2a and 5HT2c antagonist. Therefore it blocks the action of serotonin on these receptors. Serotonin inhibts sexual function explaining your premature ejaculation. Also the SSRI withdrawal makes it worse at the moment. You won’t probably find a natural solution to raise serotonin that high that it’ll resolve the problem. Except maybe st johns but I would prefer an SSRI for that problem.

I don’t think your problems are serotonin-related. Maybe you can give us a complete timeline of meds, trt and everything you consumed with all your corresponding symptoms. This threads is getting so big I have difficulties to understand what is causing what. Be as specific as possible I will promise to look and into it in more detail.

I’m currently investigating on my own the connection between the brain and your hormones because I have similiar symptoms as you. It seems like people who took or take SSRI do a lot worse than people who have not been on it. I don’t know if its the SSRI or the psychic component behind the reason people got it prescribed.

My current hypothesis is that the mao-inhibiting effect of estradiol fucks up some people. Its like somebody overclocks your brain… If you combine that with an SSRI you scratch serotonin syndrome. But those are just some thoughts… can be completely wrong of course.


#369

Hmmm, I wish I was more well-versed on the nuances of neurochemistry so I could help you out. All I know is mirtazipine is a tetracyclic and only used when generic SSRI’s have failed first, which seems to be your case.

How does your exercise intolerance present? There are SO many factors that influence this it’s tough to nail it down. I swear mine is related to, what I just discovered, low ferritin.


#370

Simply put, mirtazipine is blocks certain serotonin receptors. Remember, serotonin is “inhibiting” and will slow ejaculation time. SO, you’re blocking what would normal slow down ejaculation.

I’d be curious to see if the mirtazipine has increased arousal or libido?


#371

Well that’s terrifying. I didn’t know e2 had this effect.


#372

i get prolonged rections and spontaneous erections on test i have tried it many time its been 7 days since my last 50mg pin i am still having erections unstoppable i am 40 and i have like 2.8 test i cant find a work around any suggestions


#373

doc said try 20mg per week test or just drop test overall go with hcg250iu e3d and hmg 35iu e3d proviron 25mg Ed and nolva10mg ed


#374

Difficult. If an erection lasts longer than 4 hours go to ER (Priapism). Try to add hcg to your protocol and see if the elevated E2 solves the issue.


#375

Maybe it hasn’t. It’s very speculative. But from my experience with psyche meds and T it’s clear that T fucks around with your brain chemistry very hard. That’s where most of the positive effects come from.


#376

Yes, yes it does.


#377

Sorry brother but I’m not versed in receptor chemistry at all!


#378

its not longer than 4 hrs but it last long and all day i get erections i was thinking of chosing another protocol over trt it was 250iu hcg 37iu hmg e3d provirone25mg ED and nolvadex10mg everyday along with multivitamin and fish oil


#379

and my e2 were low but now its in good range pf 15


#380

…It presents itself as a kind of head pressure and brain fog, just can’t think straight, this leads to anxiety and racing thoughts and then insomnia.
I nourish myself before and after but it still happens. I’m not sure if the excess adrenaline is triggering anxiety symptoms. I was considering taking a beta blocker after exercise and see what happens.
All this started in 2017 and has progressively got worse to the point where I am scared to exercise as the after effects are debilitating…


#381

thanks for the break down, I feel a lot happier knowing it is tablet related and not a problem with me.
Since starting TRT my libido has increased and the mirtazapine hasn’t affected this in any way whatsoever (apart from the PE, which is annoying). I have enjoyed feeling like a man again with a sex drive!

As soon as I started taking the SSRI my libido went, I didn’t even think about sex, it was like chemical castration, maybe that side effect would have improved once I got use to the drug, who knows.

I really don’t know what medication is going to be best suited for me, it’s like I can’t win whichever route I go down…

Mirtazapine = PE
SSRI = No libido

I do need treating for anxiety and depression. Actually I have been running really high E2 since starting TRT which I believe can contribute to anxiety, I reduced my dose 2 weeks ago so I will see what happens from here …


#382

Could be, as you already speculated, that the exercise is causing a spike in adrenaline. I had this for quite some time, it went away the more I adjusted my trt protocol. Now I suffer from debilitating fatigue, and what feels like intense depression, half-way through the workout and for the rest of the day after.


#383

Me too! What could it be?!?!?!?


#384

I wish I knew man, I’ve tried everything over the years. Right now I’m looking into ferritin, mine is low and one of the listed symptoms of low ferritin is literally “exercise intolerance.” You could try looking into that.

It also sounds like hypothyroidism can cause low ferritin. Have you looked at your thyroid? I’m trying to get to the bottom of that and also looking into whether I could have a bleed in my gut somewhere causing the low ferritin.


#386

I had my thyroid checked last year (not reverse t3 though) all came back normal…


#387

I experienced many of your symptoms, including exercise intolerance. During exercise, I’d feel like I was about to pass out, which would spike my anxiety and make me feel very distressed. This would codify my belief that my condition was going to overwhelm me and destroy my life.

I also have terrible insomnia, constant headaches, and anxiety.

All of these symptoms started a year and a half ago, triggered, I believe, by thyroiditis (my thyroid levels resolved in a few weeks, but I remain symptomatic). I have been seeing a psychologist for the past 12 months who believes that anxiety is the cause of all of my problems. I am stuck with the thought that something biological is at play, but my doctor is not able to identify any anomalies with the extensive blood work I’ve had (he even checked adrenal and cortisol production and both were normal).

I started TRT a few months ago and it has radically helped my exercise intolerance, such that I’m now about to exercise at the gym 4-5 days a week. A mindset shift also played a huge part in my ability to exercise successfully (see further below). My other symptoms mostly remain.

I am at a point where the best option for me is to ACCEPT my current condition and to carry on an enriching life REGARDLESS of how I am feeling, or how little sleep I’ve achieved. I go to the gym even if I don’t sleep a minute the night before. Doing this diminishes the significant of the illness in my life, which improves my mental state, my anxiety levels and indirectly my sleep quality and duration. It also challenges the belief that I have that this “condition” is going to overwhelm me and destroy my life. When you carry on a normal life despite not sleeping, you will find that this mindset reduces the stress and anxiety associated with sleep - it loses power over you.

I have been offered antidepressants and I am open to experimentation but I do not have much faith in these types of drugs, so have avoided going down this path. I find that when I’m contemplating new drug regimes that this refocuses my attention on my “problem” which causes my condition to grow in my mind’s eye, directly impacting my quality of life, causing me to question my capacity to cope, etc.

Re exercise, I find that despite medical wisdom suggesting it helps with sleep, I tend to get amped up following exercise so I restrict my hours to morning or early afternoon.

I really encourage you to see a psychologist to discuss your issues, fears etc at length. There is no better investment you can make than in your mental and physical health.

Sorry writing this on my mobile so it may not make a whole lot of sense!